North Dakota, 2015High Wind in North Dakota, July 28, 2015
July 28, 2015 · NWS FGF · 2 events in 2 counties and zones
A very strong low pressure system moved from southeast Saskatchewan, across the Manitoba Lakes region, and into western Ontario, Canada. A corridor of very strong winds wrapped around the western and southwestern sides of the low, affecting eastern Montana and portions of western and central North Dakota.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very strong low pressure system moved from southeast Saskatchewan, across the Manitoba Lakes region, and into western Ontario, Canada. A corridor of very strong winds wrapped around the western and southwestern sides of the low, affecting eastern Montana and portions of western and central North Dakota. Some of the gusts made it into the Devils Lake area, where some minor tree damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 28, 5:48 PM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 28, 5:48 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
648 PM CDT TUE JUL 28 2015
.UPDATE...
ISSUED AT 646 PM CDT TUE JUL 28 2015
NO SIGNIFICANT CHANGES THIS UPDATE PERIOD.
&&
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 250 PM CDT TUE JUL 28 2015
WIND SPEEDS WILL BE THE MAIN FORECAST CHALLENGE FOR TONIGHT INTO
WEDNESDAY. AS OF MID AFTERNOON THE MOST SUN REMAINED OVER THE
SOUTHERN RED RIVER VALLEY INTO WEST CENTRAL MN. WINDS WERE FROM
THE SOUTHWEST...WITH THE STRONGEST WINDS YET OVER THE WESTERN
DAKOTAS WHERE THEY WERE GUSTING ABOVE 50 KNOTS. HAVE NOT QUITE
REACHED WIND ADVISORY CRITERIA FROM KDVL TO KJMS BUT SHOULD SOON.
STILL HAVE LARGE DIFFERENCES BETWEEN THE GFS AND NAM FOR RAW MOS
GUIDANCE...WITH THE GFS MUCH HIGHER. EITHER WAY BOTH MODELS SHOW
THE STRONGEST WINDS MOVING INTO THE KDVL AREA BETWEEN 00Z AND 06Z
TONIGHT. THIS IS TRADITIONALLY NOT THE BEST TIME FOR MIXING
STRONGER WIND GUSTS DOWN TO THE SFC. NOT SEEING THE BEST PUSH OF
COLD ADVECTION DURING THIS TIME EITHER...SO CONFIDENCE NOT HIGH
THAT ADVISORY NEEDS TO BE EXPANDED OR EXTENDED IN TIME. WILL
THEREFORE KEEP THE WIND HEADLINES AS THEY ARE AND LET EVENING
SHIFT KEEP AN EYE ON THINGS.
THERE ARE SOME SHOWERS OVER NORTHEAST MT TOO WHICH MODELS HOLD
TOGETHER IN SOME FASHION OVERNIGHT. FOR THIS KEPT THE IDEA OF
SOME OF THIS REACHING THE KDVL REGION AROUND MIDNIGHT AND THE
NORTHERN RED RIVER VALLEY TOWARD WED MORNING. THIS WILL THEN HANG
AROUND INTO NORTHWEST MN INTO THE DAY WEDNESDAY. ALSO EXPECT WINDS
TO CRANK UP AGAIN ON WED...BUT NOT AS STRONG AS THEY WILL BE LATER
THIS AFTERNOON AND EVENING.
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 250 PM CDT TUE JUL 28 2015
MODELS STILL SHOWING SOME ENERGY SLIDING INTO THE NORTHEAST FA THU
AFTERNOON INTO EVENING...SO KEPT SOME LOW CHANCES FOR PCPN WITH
THIS FEATURE TOO. POSSIBILITY FOR ANTHER WEAK WAVE FRI AFTERNOON
BUT MOST MODELS KEEP ANY PCPN ASSOCIATED WITH THIS IN SOUTHERN
CANADA. THEREFORE WILL KEEP THIS TIME FRAME DRY FOR NOW AND SEE
WHAT LATER MODELS HAVE IN STORE.
FRIDAY NIGHT THROUGH NEXT TUESDAY IS LOOKING PRETTY QUIET WITH
TEMPERATURES NEAR SEASONAL NORMALS. THERE 500 MB UPPER RIDGE WILL
SHIFT A BIT EAST AND OUR AREA WILL BE IN A BIT DEEPER NORTHWEST FLOW
ALOFT. A COUPLE OF WEAK SYSTEMS ARE POISED TO MOVE THROUGH IN THIS
FLOW...ONE SATURDAY INTO SATURDAY NIGHT AND AGAIN EARLY NEXT WEEK.
HOWEVER THE AIRMASS AHEAD OF THESE SYSTEMS WILL NOT AS MOIST OR
UNSTABLE AND THUS CHANCES FOR ORGANIZED CONVECTION IS MUCH LOWER.
SO WHILE THERE ARE SOME LOW PRECIPITATION CHANCES IN THE EXTENDED
PER THE MODEL BLEND...MOST AREAS GET TO ENJOY A REPRIEVE FROM THE
HUMID AND WET WEATHER OF LATE.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 646 PM CDT TUE JUL 28 2015
MAINTAINED VFR CIGS THROUGH THE PERIOD ALONG WITH STRONG WINDS
WHICH WILL GRADUALLY BECOME MORE W-NW MAINLY TOMORROW AS DEEP LOW
TRACKS ACROSS S CANADA.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR NDZ006>008-
014>016-024-026>030-038-039-049-052-054.
MN...WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR MNZ001-004-005-
007-008-013-014.
&&
UPDATE...VOELKER
SHORT TERM...GODON
LONG TERM...GODON/RIDDLE
AVIATION...VOELKERHazardous weather outlook, Jul 28, 8:16 AM CST, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
916 AM CDT TUE JUL 28 2015
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291430-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
916 AM CDT TUE JUL 28 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT FOR AREAS ALONG AND WEST OF THE RED
RIVER VALLEY FROM 3 PM TO 11 PM TODAY. SOUTHWEST TO WEST WINDS
WILL INCREASE TO 30 TO 40 MPH WITH GUSTS TO 50 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
High Wind, Eddy
- When
- July 28, 7:20 PM CST to 8:30 PM CST
- Where
- Eddy forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.718, -98.902 (the zone’s center; the record gives no point)
A 59 mph wind gust was measured by a NDAWN mesonet sensor 11 miles south of Hamar.
High Wind, Ramsey
- When
- July 28, 7:20 PM CST to 8:30 PM CST
- Where
- Ramsey forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 48.269, -98.720 (the zone’s center; the record gives no point)
A 59 mph wind gust was measured at the Devils Lake airport. Several trees were blown down in the city of Devils Lake, some landing on a child's playset. A tree was also blown down four miles southeast of Starkweather.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Tennessee, July 28 to 29, 20152 deaths · 10 events
- Flash Flooding and Flooding in Iowa, July 28 to 30, 2015$7.5 million · 1 in hail · 98 events
- Flash Flooding and Damaging Winds in Kentucky, July 28, 20151 death · $85,000 · 56 kt wind · 6 events
- Rip Current in South Carolina, July 28, 20151 death · 1 event
- High Wind in North Dakota, July 28, 2015$368,000 · 66 kt wind · 30 events
- Damaging Winds and Lightning Strike in Tennessee, July 28, 2015$64,000 · 61 kt wind · 24 events
- Hail and Damaging Winds in Maine, July 28, 2015$75,000 · 1.5 in hail · 20 events
- Lightning Strike in Minnesota, July 28, 2015$155,000 · 1 event
- Excessive Heat in Indiana, July 28 to 29, 20156 injured · 6 events
- Flooding and Hail in Rhode Island, July 28, 2015$42,000 · 1 in hail · 7 events
- Flooding and Damaging Winds in Massachusetts, July 28, 2015$35,000 · 50 kt wind · 4 events
- High Wind in Montana, July 28, 201566 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582652, 582655.